ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (4)
Emergency: requires immediate attention
Drug-induced hepatotoxicity
Print
Other Resources UpToDate PubMed
Emergency: requires immediate attention

Drug-induced hepatotoxicity

Print Images (4)
Contributors: Michael W. Winter MD, Paritosh Prasad MD
Other Resources UpToDate PubMed

Synopsis

Hepatotoxicity is a possible consequence of ingestion of any medication including pharmacologic agents, complementary and alternative medications (CAMs), and industrial toxins. Drug-induced hepatotoxicity refers to liver injury resulting from drug ingestion. Patients can present with a range of symptoms; many are asymptomatic while others have sequelae of acute liver failure. Drug-induced liver injury can lead to hepatocellular injury (primarily transaminase elevation), cholestatic injury (alkaline phosphatase, primarily total / direct bilirubin elevation), or a mixed pattern. This determination is often made based on laboratory abnormalities. Any injury pattern can lead to liver failure, characterized by impairment in the liver's synthetic function (thrombocytopenia, coagulopathy).

Drug-induced hepatoxicity can be direct (eg, acetaminophen, niacin, aspirin, cocaine, intravenous [IV] amiodarone, IV methotrexate, chemotherapy), idiosyncratic (eg, amoxicillin-clavulanate, cephalosporins, isoniazid, nitrofurantoin, minocycline, fluoroquinolones, macrolide antibiotics), or indirect (eg, antineoplastic agents, glucocorticoids, certain monoclonal antibodies, protein kinase inhibitors).

Hallmarks of therapy include removal of the offending agent and supportive care. Particular drug-related injuries (eg, acetaminophen overdose) benefit from administration of the hepato-protective medication N-acetylcysteine.

For a list of medications associated with drug-induced hepatotoxicity, see Drug Reaction Data below. The National Library of Medicine maintains a searchable database, LiverTox, with a comprehensive list of agents and drug classes.

Related topics: Drug-induced hepatitis, Drug-induced splenomegaly, Drug-induced jaundice

Codes

ICD10CM:
K71.9 – Toxic liver disease, unspecified

SNOMEDCT:
197354009 – Toxic liver disease

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 01/03/2018
Last Updated: 07/31/2019
Copyright © 2019 VisualDx®. All rights reserved.
Emergency: requires immediate attention
Drug-induced hepatotoxicity
Print 4 Images
View all Images (4)
(with subscription)
Drug-induced hepatotoxicity : Dark urine, Fatigue, Fever, Hepatomegaly, Jaundice, Nausea, Vomiting, Alkaline phosphatase elevated, Bilirubin elevated, Malaise, Anorexia, RUQ pain, Pale feces, AST/ALT elevated
Copyright © 2019 VisualDx®. All rights reserved.